Subscribe for notification
Categories: Health

Strange Condition Appears Due To Vitamin D Deficiency In Patient Taking Statins

Belinda Z. Burgos, Eduardo Najar
Latin Agency for News Medicine and Public Health

There are some medications that are usually used to treat some conditions, however, it is very rare that clinical pictures appear regarding the reduction of certain substances

Some drugs used to reduce cardiovascular risk may have adverse side effects. This was the case of a patient who presented myonecrosis, an infrequent infection in the muscles and, in turn, presented a condition due to insufficient vitamin D, being a patient treated with low doses of statins and who developed rhabdomyolysis.

Related Post

Myonecrosis is an infectious condition that, if not treated in time, can be fatal, while rhabdomyolysis occurs due to the breakdown of muscle tissue that causes the release of the contents of the muscle fibers that are released into the blood and can cause damage. renal.

While rhabdomyolysis is all about the breakdown of muscle tissue.

In this case, the 42-year-old patient was a user of statin drugs to control her high cholesterol levels. However, the adverse effect that this patient presented is considered a rare condition in scientific literature and, above all, it is little described that these drugs cause a deficiency in the levels of vitamin D in low doses, causing rhabdomyolysis, he said. In an interview with the journal Medicine and Public Health (MSP), Dr. Ethyan Garcia Mateo, resident physician at the Mayagüez Medical Center (MMC).

“The case involved a 42-year-old patient who approached the hospital after she had a syncope while doing physical activity, followed by vomiting, abdominal pain and dizziness. She passed out exercising. When he arrives at the institution, he finds creatinine kinase enzymes, an enzyme that signals diseases associated with the muscle, and rhabdomyolysis or muscle myonecrosis, the rupture of the muscle, is diagnosed. The funny thing was that two weeks before the patient had started a course with a drug called atorvastatin (a drug family of statins), since they found a high cholesterol range, the dose of the drug was really low (10 milligrams) and how rare is that the patient never had muscle pain as a side effect of the drug “added the doctor.

“On the other hand, I had low vitamin D levels. It is poorly described (in literature) that the use of these drugs are associated with vitamin D deficiency in such low doses, because it is not that it causes it, and in turn, with such a low dose (10 milligrams) of statins cause rhabdomyolysis. There are cases where patients with certain insufficiency may have adverse effects to the drug that the patient consumed, such as rhabdomyolysis (muscle breakdown) in this case with such low doses of statins. It only occurs in 0.44% of hospitalized patients according to the literature ”, the doctor assured.

Therefore, the doctors began immediate hydration of this patient to immediately remedy the rhabdomyolysis and discontinued the cholesterol-lowering medication she was using.

“The patient was discontinued the medication and the kinase levels dropped significantly and later she did not have an episode again with which she arrived at the hospital and was subsequently discharged. It is important to note that this side effect that occurred is reversible and there is no medicinal contraindication to discontinue the use of drugs such as statins for the cardiovascular benefit for the patient ”, he concluded.

Finally, the doctors recommended the use of vitamin D to avoid future deficiencies in this patient.

READ MORE WAB NEWS

This website uses cookies.